- Signa Vitae - http://www.signavitae.com -

An Accidental Misuse of Ketamine

Abstract

A sixty five year old man was accidentally administered ketamine instead of ketoprofenum because of a similarity in the name of these medications that in the patient caused a temporary loss of consciousness. Mistakes involving medications are among the most common healthcare errors. Confusing drug names are a leading cause of medication errors. Careful checking of anamnestic and heteroanamnestic information and, whenever possible, double self-checking during the work can help to decrease the number of errors.

Key words: medication errors, ketamine, ketoprofenum

Introduction

Mistakes involving medications are among the most common healthcare errors. Other factors that contribute to medical errors are work overload of employees and a lack of health care professionals (1).

Case report

A sixty five year old man was admitted to the emergency department after he received an intramuscular injection of a medication because of lumbago in a nearby hospital, which was administered by a nurse. After receiving the medication he lost consciousness, but was spontaneously breathing the entire time and was normotensive with palpable peripheral pulses. He was examined by a neurologist who found an unconscious patient whose pupils were isochoric with appropriate photo reaction. He was unresponsive to rough stimulus. All four extremities were flaccid. Myotatic reflexes were symmetric, on both sides there was no reaction of the feet, and the neck was free to move.

Otherwise the patient was treated for hypothyroidism and hyperlipidemia. He was suffering from chronic cervical and lumbosacral syndrome, and osteoarthritis of the hip and knee.
Seventeen years ago his intervertebral discus L4-L5 was removed and twenty two years ago he was operated due to a compressive fracture of Th12 and L1. Every day he was taking levothyroxine 125 mcg, atorvastatine 30 mg, fenofibrate 160 mg and occasionally diazepam, ibuprofenum, alprazolam and combination of paracetamol and tramadolum.

Heteroanamnestic information was that the patient received an injection of Ketonal (ketoprofenum), that went by another name, that staff thought was the same medication. The medication that was actually administered was Ketanest (ketamine), an anesthetic. Drug information was in a foreign language and because of a similarity in name with Ketonal (ketoprofenum), the patient received ketamine instead. The patient was admitted to the medical intensive care unit (MICU) in order to monitor his vital functions. Upon arrival to the MICU his blood pressure was 128/83 mmHg, pulse 54/min. He was unconscious, sedated, woke up on verbal stimulus, on demand he opened his eyes. His tongue was centered on protrusion and on demand he moved all extremities. His rough motoric strength was slightly weaker, but symmetric. His remaining somatic and neurological status was regular.

ECG showed sinus rhythm, with a ventricular rate of 66/min, left axis deviation.
All laboratory results were regular (blood sugar 4.9 mmol/L, potassium 4.3 mmol/L, sodium 135 mmol/L, chlorine 108 mmol/L, calcium 1.18 mmol/L, urea 3.3 mmol/L, creatinine 59 umol/L, C-reactive protein 2.2 mg/L, alkaline phosphatase 77 U/L, amino transferase 32 U/L, alanine aminotransferase 40 U/L, gama-glutamil transferase 46 U/L, leukocytes 4.9 x109/L, erythrocytes 4.37×1012/L, hemoglobin 132 g/L, thrombocytes 155 x109/L, pH 7.38, pCO2 6.20 kPa , pO2 9.35 kPa, bicarbonate 27 mmol/L, BE 1.9 mmol/L, saturation O2 94%, thyrotropin releasing hormone 2.17 mU/L, fT4 15.4 pmol/L, prothrombin time 0.82, activated plasma thromboplastin time 28 s, high sensitivne troponin I 7.0 ng/L).

After a few hours of observation the patient was fully recovered and discharged from the hospital.

Discussion

Ketamine is a rapid- acting general anesthetic producing an anesthetic state characterized by profound analgesia, normal or slightly enhanced skeletal muscle tone, cardiovascular and respiratory stimulation, and occasionally a transient and minimal respiratory depression. Ketamine has a wide margin a safety, and several instances of unintentional administration of overdoses have been followed by prolonged but complete recovery (2).

Intramuscular doses, in the range of 9 to 13 mg/kg usually produce surgical anesthesia within 3 to 4 minutes following injection, with the anesthetic effect usually lasting 12 to 25 minutes.(2). Side effects of ketamine can be: elevated blood pressure and heart rate, but also hypotension, bradycardia and arrhythmia, severe depression of respiration or apnea, enhanced skeletal muscle tone may be manifested by tonic and clonic movements, diplopia, nystagmus, nausea and vomiting (2).

Medication errors may account for up to 33% of all hospital errors, and unintended medication discrepancies occur in ~33 to 66% of hospital admissions (1).
Medication errors lengthen hospital stays, increase inpatient expenses, and lead to more than 7,000 deaths annually in the United States. Many drug names look or sound like those of other drugs. Confusing drug names are a leading cause of medication errors (1).

The patient we reported fortunately received a low dose of ketamine which caused temporary lack of consciousness because of its anesthetic effect. Similarity between the name of an anesthetic medication (Ketanest, ketamine) and nonsteroidal anti-inflammatory drug (Ketonal, ketoprofenum) was most likely the reason the wrong medication was ordered from the hospital pharmacy and inaccurately marked medication at the hospital department. The patient was sent to the emergency department accompanied by medical staff who was assured that the patient received ketoprofenum and at first it was unclear what happened with patient who was unconscious but eupneic, normotensive with regular peripheral pulses. Due to the persistence and insisting of a young doctor, who was examining the patient in the emergency department to see the ampule of medication that the patient received, she realized that the patient was administered an anesthetic. So further investigation was unnecessary and the diagnostic approach was completely different and probably saved a lot of time and money.

Conclusion

Medication errors are not uncommon. A lack of health care professionals as well as work overloaded employees contributes to that fact. Detailed checking of anamnestic and heteroanamnestic data and, whenever possible, double self-checking during work can reduce the number of medication errors.

References

  1. Anderson P, Townsend T. Preventing high-alert medication errors in hospital patients.Am Nurs Today 2015; 10 (5).(www.medscape.com/viewarticle/846296_print), accessed February 2017.
  2. Anonimno. Ketamine hydrochloride. Www.rxlist.com/ketamine-hydrochloride-drug.htm, accessed February 2017.
  3. Hron JD, Manzi S, Dionne R, Chiang VW, Brostoff M, Altavilla SA et al. Electronic Medication reconciliation and medication errors. Int J Qual Health Care 2015; 27: 314-319.

Corresponding author:
Gordana Cavrić
Zajčeva 19
University Hospital Merkur
Zagreb, Croatia
tel:+38512253207, fax:+38512431393
e-mail: gordana.cavric1@gmail.com

Creative Commons LicenseThis work is licensed under a Creative Commons Attribution 4.0 International License